Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is folliculitis a side-effect of Kaletra
Feb 11, 2008

I was on Truvada and Viracept since I started treatment. Viral load had been undetectable and CD4 in the 400 range. My doctor informed me that there had been a study done that indicated that Viracept was a carcinogen and advised that I switch to something else. At the beginning of January 2008, I started using Kaletra. After being on the Truvada and Kaletra combo for approximately two weeks, I developed severe folliculitis on most parts of my body. Currently, being treated with oral and topical antibiotics. No new labs done yet. Is this just a coincidence that I got folliculitis at that same time I've been on my new regimen or could the Kaletra be the cause? I'm convinced it's the Kaletra. Any advice?

Response from Dr. Henry

The issue with Viracept was that the formulation available in much of the world contained a contaminant (EMS) that has been linked to health concerns including a potential increased risk for malignancy (lifetime risk estimated to be 1 in 100,000 which is still low overall). To my knowledge that problem has been addressed. I have had numerous patients on Kaletra experienced flare-ups of folliculitis either when starting ART for the first time or switching from another treatment. If is unclear to me whether those flare-ups related to further immune restoration or are due to one of the components of Kaletra. Folliculitis is fairly common in HIV+ persons so could also not be related to either of those possibilities so it is often hard to pin down why the flare ups occur. If stumped I often refer to a dermatologist to try and narrow down the diagnostic possibilities. KH



Previous
Visceral Fat
Next
Yellow watery Diarrhea

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement